A recent study by the Centres for Disease Control and Prevention of 3406 American women all over the age of forty has reported that the risk of developing glaucoma was increased two fold if they had been prescribed the oral contraceptive pill and taken them for longer than three years. Doctors had previously researched the link of estrogen and eye disease in later years, as the pill may reduce the protective levels of estrogen a woman naturally has. While there are treatments to manage the symptoms and slow down the onset of glaucoma, there is, to date ,no cure.
Researchers stress that no proof has been found that by keeping the estrogen levels from peaking midway through a woman's monthly cycle by using the pill causes the risk. But there is certainly a strong link between eye sight and the hormone levels as over time the dampening of levels can cause damage to the retina.
It is stressed that women who already have a genetic link to glaucoma ( family history ) or African American women who already take the contraceptive pill, should be given an invitation for glaucoma screening which can be completed during a routine eye examination.